Aa
MedHelp.org will cease operations on May 31, 2024. It has been our pleasure to join you on your health journey for the past 30 years. For more info, click here.
Aa
A
A
A
Close
973741 tn?1342342773

Blood pressure medication and Ibuprofen?

I'm reading that one should not take ibuprofen when taking some blood pressure medications although my doctor didn't mention this to me.  Thoughts? What do you do for headaches/injuries?  Tylenol is acceptable? Unfortunately, that is a really weak pain reliever for me.  
1 Responses
Sort by: Helpful Oldest Newest
Avatar universal
Most NSAIDS can cause internal bleeding, as they are harsh on the stomach lining.  Most of the newer ones are also tied into heart problems as well as liver problems.  Probably why.  I doubt the occasional pill would do this, it's usually regular use that does it and especially overuse, but if you're on BP meds and assuming you actually need them -- keep in mind most BP problems can be dealt with through changes in exercise, diet and lifestyle but docs tend to go the easy route which is to give you BP meds as they don't really know much about the other things and it also keeps you their customer forever as you have to continually get refills and exams so it's good business for them, but in many cases the situation is too severe for that and you do need meds -- these side effects being possible makes it safer not to use them.  Acetaminophen, while highly liver toxic if you use regularly or take too many, doesn't have these problems and is the only NSAID that doesn't (Tylenol is one brand of acetaminophen).  I have this problem too as I had a bleeding ulcer decades ago but am generally advised not to take anything by acetaminophen except for occasional use of the others.  
Helpful - 0
3 Comments
I've unfortunately got familial hypertension. It was predicted when I had my first child as I was hospitalized with pregnancy hypertension. They told me then that my issue was likely genetic. I've watched my bp rise over the years no matter my weight or diet.  I've been borderline for sometime and moved out of borderline to hypertensive.  As you know, I've got a lot of stress going on.  And my bp was high enough this week that they were very concerned.  My doctor has been great all these years.  I'm not an easy patient.  She's never suggested medication until this visit and let me just say, you'd be concerned about me if you knew how high my bp readings are right now. They are higher than when I went into the hospital when pregnant.  So, my doctor started this medication to get it under control and I see her in three weeks to see where we're at.  I'm trying not to have a stroke or anything fantastic like that.  My doctor is very conservative about medication in general.  

I don't take advil often. But like having it as an option.  Tylenol, as you know since you are stuck with just that too, is not quite the same.  

I find Tylenol pretty useless too, but it's all I've got in that dept.  I was put on ibuprofen for a month once because of all the pain I've developed since the Paxil thing because I haven't slept well since then and I've been very active and now hurt all over.  They had me take it with prilosec to protect me, but it failed to fix the problem and left me with a bad tummy since.  I now just rely as much as possible on natural medicine, as it's just a lot gentler if you know how to use it.  I've never used ibuprofen a lot.  For me, the best medicine I ever got was when a former GP told me to meditate.  In those days TM was the rage with docs and that's what I did and it worked wonders on me.  Despite all these years of anxiety and the rest I've never had a lot of the other problems a lot of anxiety sufferers get, so it was a big help.  I don't think if you take it once in awhile it would harm you, but ask your doc about that.  My understanding is it's the regular use of these that is the problem and again, acetaminophen is one of the most liver toxic meds out there so it's always best if you can fix the problem without taking any of that stuff for very long.  Turmeric and ginger in standardized form works for a lot of people, and has held up well in studies, but my own experience is that over time they work less well and there's only so much of hot herbs one can take.  In your case, are you getting any help from others so you can go out and play and not be stressing all the time?  You're stuck with that stress, it's not going to go away anytime soon, it's your son after all, but are you getting breaks from it?  My Dad had a rough time when my Mom became paralyzed from cancer -- it took 7 years of that for her to stop eating and die -- and he turned to alcohol and then to pretty severe hateful politics because my Mom wouldn't let anyone else take care of her.  I offered, but she just wanted my Dad to do it all and he did but it almost killed him.  He could have used some vacations from it.  I think you could use some of that, too, are you getting it?  Peace, Mom.  
I had a worse headache than usual last week after my flu shot and a few bad nights of sleep and tylenol did actually help. That's a relief.  I guess because I like ibuprofen better, I wasn't giving tylenol much credit.  My body is adjusting to my current strength of hypertensive medication.  We'll see if I need an increase in a couple of weeks.  

You are reading content posted in the Hypertension Community

Top Healthy Living Answerers
Learn About Top Answerers
Popular Resources
14 super-healthy foods that are worth the hype
Small changes make a big impact with these easy ways to cut hundreds of calories a day.
Forget the fountain of youth – try flossing instead! Here are 11 surprising ways to live longer.
From STD tests to mammograms, find out which screening tests you need - and when to get them.
Tips and moves to ease backaches
Here are 12 simple – and fun! – ways to boost your brainpower.